Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 52, NWS Lubbock, TX

April 20, 2016Briscoe County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 20, 2016, 7:39 PM CDT for Briscoe County, Swisher County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2016, 7:39 PM CDT (00:39 UTC)
Expired
Apr 20, 2016, 8:15 PM CDT
In force
36 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Briscoe County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 7:50 PM CDTHAIL 1Tulia, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS54 KLUB 210039
SVRLUB
TXC045-437-210115-
/O.NEW.KLUB.SV.W.0052.160421T0039Z-160421T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
739 PM CDT WED APR 20 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWISHER COUNTY IN THE PANHANDLE OF TEXAS...
  WESTERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 815 PM CDT

* AT 738 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  TULIA...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TULIA...KRESS...MACKENZIE RESERVOIR AND CLAYTONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3431 10135 3431 10183 3453 10188 3475 10181
      3475 10135
TIME...MOT...LOC 0038Z 285DEG 46KT 3464 10174 

HAIL...1.25IN
WIND...60MPH
 
$$

29
2 follow-up statements
793 
WWUS54 KLUB 210051
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
751 PM CDT WED APR 20 2016

TXC045-437-210115-
/O.CON.KLUB.SV.W.0052.000000T0000Z-160421T0115Z/
SWISHER TX-BRISCOE TX-
751 PM CDT WED APR 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SWISHER AND WESTERN BRISCOE COUNTIES...

AT 751 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TULIA...MOVING
EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TULIA...KRESS...MACKENZIE RESERVOIR AND CLAYTONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3431 10135 3431 10183 3453 10188 3475 10181
      3475 10135
TIME...MOT...LOC 0051Z 287DEG 36KT 3458 10167 

HAIL...1.25IN
WIND...60MPH
 
$$

29
318 
WWUS54 KLUB 210103
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
803 PM CDT WED APR 20 2016

TXC045-437-210115-
/O.CON.KLUB.SV.W.0052.000000T0000Z-160421T0115Z/
SWISHER TX-BRISCOE TX-
803 PM CDT WED APR 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN SWISHER AND WESTERN BRISCOE COUNTIES...

AT 802 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF
TULIA...MOVING SOUTHEAST AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 750 PM QUARTER SIZE HAIL WAS REPORTED
         IN TULIA. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
TULIA...KRESS...MACKENZIE RESERVOIR AND CLAYTONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3431 10135 3431 10183 3448 10187 3475 10156
      3475 10135
TIME...MOT...LOC 0102Z 320DEG 31KT 3448 10166 

HAIL...1.25IN
WIND...<50MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:04 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 20, 7:04 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
704 PM CDT WED APR 20 2016

.AVIATION...
NORTHWEST FLOW ALOFT WITH AN UPPER LEVEL LOW PRESSURE TROUGH
EXPECTED TO PASS JUST NORTH OF THE AREA OVERNIGHT. DRYLINE FROM
KLBB TO KPVW INITIALLY WITH A LOW CHANCE FOR THUNDERSTORMS DURING
THE EARLY EVENING. SCATTERED TO NUMEROUS THUNDER GENERATING ACROSS
THE WESTERN PANHANDLE EXPECTED TO SWEEP SOUTHEAST LATER IN THE
EVENING WITH BEST CHANCE MOVING INTO KCDS LATE EVENING TO EARLY
MORNING THURSDAY. STORMS ALSO APPEAR WILL BRUSH CLOSE ENOUGH TO
KPVW SO ADDED TEMPO THUNDER GROUPS AT KPVW AS WELL AS ALREADY IN
THE KCDS TAF. LESS CERTAIN STORMS WILL MAKE IT AS FAR SOUTH AS
KLBB SO STILL NOT INDICATED. SURFACE WINDS WILL TURN NORTH TO
NORTHEAST BEHIND A SURFACE OUTFLOW/COLD FRONT BOUNDARY AND LIKELY
TO SPREAD MOSTLY A LOW MVFR CLOUD LAYER BACK INTO THE TERMINALS
OVERNIGHT INTO EARLY THURSDAY. UPPER RIDGE WILL BEGIN BUILDING ON
THURSDAY WITH EVENTUAL TURN TO VFR EXPECTED. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT WED APR 20 2016/

SHORT TERM...
EYES ARE POINTED TO THE NORTHWEST AWAITING INITIATION OF WHAT WILL
BE AN MCS THAT WILL ROLL SEWD ACROSS THE PANHANDLE THROUGH THE
EASTERN THIRD TO HALF OF THE FCST AREA OVERNIGHT. WILL NUDGE POPS UP
SLIGHTLY FROM PREVIOUS FCST SOLIDLY INTO LIKELY CATEGORY FOR THE
EASTERN THIRD OF THE FCST AREA TAPERING TO SLIGHT CHANCE AND EVEN A
SLIVER OF NO PRECIP MENTION ACROSS THE WEST. FOCUS WILL SHIFT TO
SERN ZONES AFTER 06Z WITH THE MCS LIKELY SHIFTING TO THE SOUTH AND
EAST OF THE FCST AREA BY 12Z.

COOLER...DRIER AIR MASS TO FILTER IN BEHIND THE MCS AND THE MAIN
DRIVER FOR THIS SYSTEM...A MID LEVEL SPEED MAX ROTATING AROUND THE
PERSISTENT UPPER LOW THAT THIS AFTERNOON IS DRIFTING EWD OVER THE
CENTRAL HIGH PLAINS. SUNSHINE WILL HELP PUSH TEMPS UP INTO THE 70S
DESPITE THE COOL AIR MASS. OBJECTIVE GUIDANCE LOOKS FINE FOR FCST
HIGH TEMPS. DEW POINT TEMPS WILL FALL INTO THE 30S AND 40S.
RESULTING STABILITY WILL PRECLUDE POPS AND USHER IN A QUIETER PERIOD
OF WEATHER.

LONG TERM...
WINDS WILL GRADUALLY VEER BACK TO THE SOUTH BY FRIDAY AFTERNOON AS A
LEE TROF DEVELOPS CREATING THE BEGINNINGS OF WHAT WILL BE BREEZY
DAYS AHEAD. WINDS WILL INCREASE TO 15-25 MPH /HIGHEST ACROSS OUR
NORTHWEST COUNTIES/ AND VEER TO THE SOUTHWEST BY SATURDAY AFTERNOON
AS A DRYLINE PUSHES ACROSS THE FA. CONVECTION LOOKS DOUBTFUL ALONG
THE DRYLINE AS THE BEST UPPER LEVEL LIFT WILL BE TO THE NORTH AND
WEST OF THE REGION. THE ECMWF SHOWS THE HIGHEST CHANCES FOR PRECIP
WHICH IS NOT EXTREMELY HIGH. ANY MENTIONABLE POPS WILL BE KEPT OUT
OF THE FORECAST FOR THE TIME BEING. THE DRYLINE WILL HAVE A SLIGHT
RETREAT LATE SATURDAY BEFORE SURGING EASTWARD AS AN UPPER LEVEL LOW
MOVES ACROSS THE CENTRAL PLAINS. WINDS WILL AGAIN VEER THIS TIME TO
THE WEST AND WILL INCREASE TO 20-25 MPH AS THE LOW TO MID LEVELS
DRY. SOME WINDS MAY BE HIGHER ACROSS THE SOUTHWESTERN TX PANHANDLE.
CONVECTION LOOKS POSSIBLE TO THE EAST OF OUR FA BY SUNDAY EVENING AS
A SHORTWAVE MEETS UP WITH THE DRYLINE. THINGS WILL CALM DOWN A BIT
ON MONDAY AS A WEAK BACKDOOR FRONT DRIFTS INTO THE REGION. THIS DOES
NOT LAST LONG AS ANOTHER LEE TROF DEVELOPS MONDAY AFTERNOON. THE
MODELS THEN DIVERGE A BIT BEYOND MONDAY AS THE GFS KEEPS A SECOND
UPPER LEVEL LOW WELL TO OUR NORTHWEST OVER WY WHICH WOULD HELP KEEP
WINDS ON THE /RELATIVE/ LOW SIDE...20-25 MPH. THE ECMWF DIGS THE LOW
MUCH FARTHER SOUTH INTO SOUTHEASTERN CO. THIS WOULD ALLOW FOR A
WINDY DAY...30+ MPH. GIVEN THE LENGTH OF TIME BETWEEN NOW AND THEN
AS WELL AS CONTINUED MODEL DIFFERENCES WINDS IN THE FORECAST WILL BE
KEPT ON THE LOWER SIDE.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Apr 20, 11:42 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT WED APR 20 2016

TXZ021>044-211645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1142 AM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND EAST
OF THE DRYLINE THIS AFTERNOON AS THE CAPPING INVERSION WEAKENS.
SHOULD THESE STORMS FORM THEY WILL GENERALLY BE ALONG AND JUST
EAST OF THE I-27 CORRIDOR. HAIL TO THE SIZE OF HALF DOLLARS WILL
BE POSSIBLE.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
NORTHEASTERN NEW MEXICO AND THE WESTERN TEXAS PANHANDLE AND MOVE
QUICKLY SOUTHEASTWARD. THIS COMPLEX WILL BRING THE THREAT OF PING
PONG BALL SIZE HAIL...WIND GUSTS TO 65 MPH...AND LOCALLY HEAVY
RAINFALL. THE GREATEST RISK OF THESE CONDITIONS WILL BE TO THE
EAST AND NORTH OF A SILVERTON TO JAYTON LINE...BETWEEN 8 PM AND
2 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND EARLY
THURSDAY ACROSS THE EXTREME SOUTHEASTERN PANHANDLE AND THE
ROLLING PLAINS.

In the hours before

Local storm report, Apr 20, 6:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
653 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             10 E POST               33.19N 101.21W
04/20/2016  E1.50 INCH       GARZA              TX   NWS EMPLOYEE

            AT HWY 308 AND 2008

&&

EVENT NUMBER LUB1600077

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:11 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher34 min
Apr 20, 8:40 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher35 min
Apr 20, 9:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Motley31 min
Apr 20, 9:45 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley30 min
Apr 20, 10:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd31 min
Apr 20, 10:55 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent35 min
Apr 20, 11:30 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall30 min
Apr 21, 12:20 AM CDTSevere Thunderstorm WarningLUBGarza, Kent25 min
Apr 21, 12:44 AM CDTSevere Thunderstorm WarningLUBKent31 min
Apr 21, 1:01 AM CDTSevere Thunderstorm WarningLUBTerry44 min
Apr 21, 1:15 AM CDTAreal Flood AdvisoryLUBTerry90 min
Apr 21, 1:31 AM CDTSevere Thunderstorm WarningLUBLynn29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.